Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 35, NWS Midland/Odessa, TX

August 13, 2006Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 13, 2006, 11:03 PM CDT for Gaines County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2006, 11:03 PM CDT (04:03 UTC)
Expired
Aug 14, 2006, 2:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 11:35 PM CDTFLASH FLOODSeminole, TXREPORTS OF SEVERAL LOCATIONS ALONG HIGHWAY 385 BETWEEN SEMINOLE AND SEAGRAVES WHICH HAD UP TO 2 TO 4 FEET OF WATER RUNNING OVER THE HIGHWAY.
Aug 14, 12:17 AM CDTFLASH FLOOD12 N Seminole, TXLAW ENFORCEMENT REPORTED 3 FEET OF WATER RUNNING OVER HIGHWAY 385.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2528 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 140408
FFWMAF
TXC165-140700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1103 PM CDT SUN AUG 13 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GAINES COUNTY IN WEST TEXAS...

* UNTIL 200 AM CDT

* AT 1100 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED          
  FLOODING IN SEAGRAVES AT THE INTERSECTION OF HIGHWAY 385 AND 
  HIGHWAY 83...WHICH WAS BEING CLOSED DUE TO HIGH WATER.  AT 
  1105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SHOWERS AND THUNDERSTORMS MOVING NORTH ACROSS GAINES 
  COUNTY.  ADDITIONAL RAINFALL AMOUNTS OVER ONE INCH WILL BE 
  LIKELY WITH SOME OF THESE STORMS...SO MORE FLOODING WILL BE 
  POSSIBLE BEFORE THESE STORMS EXIT GAINES COUNTY.        

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  SEAGRAVES...LOOP...CEDAR LAKE AND ASHMORE

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3274 10288 3255 10223 3292 10223 3294 10285

$$
2 follow-up statements
000 
WGUS74 KMAF 140447
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1139 PM CDT SUN AUG 13 2006

TXC165-140700-
GAINES-
1139 PM CDT SUN AUG 13 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN GAINES COUNTY...

AT 1135 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
OTHER LOCATIONS ALONG HIGHWAY 385 BETWEEN SEMINOLE AND SEAGRAVES THAT 
HAD UP TO 2 TO 4 FEET OF WATER OVER THE ROADWAY.  IN ADDITION...AT 
1130 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A VEHICLE ROLLOVER 5 
MILES EAST OF SEAGRAVES ON HIGHWAY 83...APPARENTLY FROM HYDROPLANING.

AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS PRODUCING UP TO ONE AND ONE HALF 
INCHES OF RAIN PER HOUR MOVING NORTH AROUND 10 MPH OVER NORTHERN
SEMINOLE COUNTY.  ADDITIONAL FLASH FLOODING IS LIKELY FROM THESE 
SHOWERS AND STORMS...PARTICULARLY ALONG HIGHWAY 385 BETWEEN SEMINOLE 
AND SEAGRAVES...AND ON ANY RURAL ROADS OVER NORTHERN GAINES COUNTY.  
PERSONS IN NORTHERN GAINES COUNTY SHOULD CONSIDER LIMITING ANY 
UNNECESSARY TRAVEL FOR THE NEXT SEVERAL HOURS.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEAGRAVES...
SEMINOLE...LOOP...CEDAR LAKE...HIGGINBOTHAM...AND ASHMORE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE.  TURN AROUND... DONT
DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3274 10288 3255 10223 3292 10223 3294 10285

$$
000 
WGUS74 KMAF 140526
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1219 AM CDT MON AUG 14 2006

TXC165-140700-
GAINES-
1219 AM CDT MON AUG 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN GAINES COUNTY...

AT 1217 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 3 FEET 
OF WATER RUNNING OVER HIGHWAY 385...12 TO 13 MILES NORTH OF SEMINOLE.  
LOCAL LAW ENFORCEMENT REQUEST THAT PERSONS LIVING IN NORTHERN GAINES 
COUNTY TRAVEL TONIGHT ONLY IF NECESSARY.  

AT 1217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING BETWEEN ONE AND TWO
INCHES OF RAINFALL PER HOUR OVER MUCH OF NORTHERN GAINES COUNTY...
WHICH WAS MOVING SLOWLY NORTH AT 5 TO 10 MPH.  ADDITIONAL FLASH 
FLOODING IS LIKELY IN THE WARNED AREAS DUE TO THE SLOW MOVEMENT 
OF THESE SHOWERS AND STORMS...ESPECIALLY ALONG HIGHWAY 385 BETWEEN
SEMINOLE AND SEAGRAVES...ALONG HIGHWAY 83 TO THE EAST AND WEST OF
SEAGRAVES...ALONG STATE HIGHWAY 214 NORTHWEST OF SEMINOLE...AND ON
ANY RURAL ROADS ACROSS NORTHERN GAINES COUNTY.    

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEAGRAVES...
SEMINOLE...LOOP...CEDAR LAKE...PAYNES CORNER...HIGGINBOTHAM...AND 
ASHMORE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.  ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

LAT...LON 3274 10288 3255 10223 3292 10223 3294 10285

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:33 PM CDT, 8 hours 30 minutes earlier.

Area forecast discussion, Aug 13, 2:33 PM CDT, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT SUN AUG 13 2006

.SHORT TERM...
EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS A TUTT LOW SLOWLY PUSHING
NORTHWESTWARD ACROSS THE RIO GRANDE BETWEEN DEL RIO AND LAREDO.
OTHER SUBTLE SHORTWAVES WERE ALSO NOTED ALONG THE RED RIVER NEAR
WICHITA FALLS...AND ACROSS FAR WEST TEXAS AND SOUTHERN NEW MEXICO IN
THE VICINITY OF EL PASO. PLENTY OF MOISTURE REMAINS IN PLACE IN THE
LOWER TO MID LEVELS OF THE ATMOSPHERE ACROSS THE REGION. A SURFACE
TROUGH OF LOW PRESSURE EXTENDS ACROSS MUCH OF EASTERN AND
SOUTHEASTERN NEW MEXICO...AND SOUTHWARD ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS...AND THE BIG BEND REGION OF WEST TEXAS. ALL OF
THESE FEATURES SHOULD COMBINE WITH AFTERNOON HEATING TO AID IN THE
DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS A GOOD PORTION OF THE REGION. THE BEST CHANCES FOR CONVECTION
THROUGH TONIGHT SHOULD BE ALONG THE SURFACE TROUGH AND THE MID LEVEL
THETA-E RIDGE AXIS...FROM SOUTHEASTERN NEW MEXICO...SOUTHWARD INTO
THE BIG BEND REGION OF WEST TEXAS. SHOWERS AND THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF DROPPING LOCALIZED VERY HEAVY RAINFALL IN
A SHORT PERIOD OF TIME...POSSIBLY LEADING TO LOCALIZED FLOODING.
OTHERWISE...LOOK FOR SKIES TO REMAIN PARTLY TO MOSTLY CLOUDY TONIGHT
WITH THE EXTENSIVE MID LEVEL MOISTURE REMAINING IN PLACE. OVERNIGHT
LOWS SHOULD REMAIN WARM...WITH VERY LITTLE CHANGE EXPECTED FROM WHAT
HAS BEEN SEEN THE PAST SEVERAL NIGHTS. OVERALL ONLY MINOR
ADJUSTMENTS WERE MADE TO THE GRIDDED DATABASE.

.LONG TERM...
LONG TERM CONCERNS ARE FOCUSED ON THE EARLY PART OF THE PACKAGE AS
ABUNDANT MONSOONAL MOISTURE WILL REMAIN OVER MUCH OF THE CWFA
THROUGH MIDWEEK. IN ADDITION...A COLD FRONT IS EXPECTED TO
APPROACH THE NORTHERN CWFA MONDAY AFTERNOON AND EVENING. THE GFS
IS MOST AGGRESSIVE IN TAKING THIS BOUNDARY WELL SOUTH INTO THE
PERMIAN BASIN MONDAY NIGHT...WHILE THE NAM KEEPS THIS BOUNDARY UP
OVER THE SOUTH PLAINS. HAVE PRETTY MUCH SPLIT THE DIFFERENCE
HERE AS UNCERTAINTY IN THE EVENTUAL FRONTAL EVOLUTION IS HIGH AS
THIS EVOLUTION WILL BE HIGHLY DEPENDENT UPON CONVECTIVELY-GENERATED
COLD POOLS. AS A RESULT...THE BEST CHANCES FOR RAIN WILL BE OVER
NORTHWESTERN ZONES MONDAY AND TUESDAY WHERE MOISTURE...LIFT...AND
FOCUSING MECHANISMS ARE GREATEST. HAVE HELD OFF ON ISSUING A FLASH
FLOOD WATCH GIVEN THE UNCERTAINTY INVOLVED WITH THIS FRONT...BUT
SOUTHEASTERN NEW MEXICO STANDS THE BEST CHANCES OF EXCESSIVE RAINS
OVER THE NEXT 24-48H. MEANWHILE...THE TUTT LOW OVER NORTHERN
COAHUILA WILL CONTINUE TO MEANDER ABOUT OVER THE NEXT THREE
DAYS. THE EVENTUAL PATH OF THIS LOW WILL DEPEND ON THE DEGREE THAT
THE WESTERN END OF THE SUBTROPICAL RIDGE WEAKENS IN RESPONSE TO AN
APPROACHING SHORTWAVE TROUGH LATE IN THE WEEK AND THE TRACK OF
ANOTHER TUTT LOW THAT IS FORECAST TO TRANSLATE WEST OVER THE GULF
THIS WEEK. FOR NOW WE EXPECT THE TUTT LOWS IMPACT TO BE MINIMAL
BUT MIGHT BE ENOUGH TO KEEP DIURNALLY DRIVEN CONVECTION OVER THE
DAVIS MOUNTAINS THURSDAY THROUGH SATURDAY.

DID INCREASE POPS A BIT OVER NORTHWESTERN ZONES MONDAY AND TUESDAY...
AND SLIGHTLY OVER WESTERN ZONES WEDNESDAY THROUGH SATURDAY. HIGH
TEMPERATURES WILL REMAIN CLOSE TO NORMAL THROUGH THE WEEK...MAYBE
A LITTLE BELOW NORMAL TUESDAY...WITH MORNING LOWS A BIT ABOVE
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  95  71  93 /  20  20  20  20
CARLSBAD NM                72  93  70  90 /  40  50  50  50
DRYDEN TX                  74  97  74  94 /  10  20  20  20
FORT STOCKTON TX           73  95  71  94 /  20  30  40  30
GUADALUPE PASS TX          66  86  65  83 /  40  60  50  50
HOBBS NM                   69  92  70  90 /  30  50  50  30
MARFA TX                   61  87  61  85 /  40  50  40  40
MIDLAND INTL AIRPORT TX    73  95  72  93 /  20  20  30  20
ODESSA TX                  74  95  72  94 /  20  20  30  20
WINK TX                    75 100  73  97 /  30  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/70
Hazardous weather outlook, Aug 13, 2:13 PM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT SUN AUG 13 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
213 PM CDT SUN AUG 13 2006 /113 PM MDT SUN AUG 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON
THROUGH TONIGHT. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING LOCALIZED VERY HEAVY RAINFALL...WITH RATES OF OVER 1 INCH
PER HOUR POSSIBLE. LOCALIZED FLOODING OF ARROYOS...DRAWS AND OTHER
LOW LYING AREAS MAY OCCUR UNDERNEATH THE HEAVIER SHOWERS AND
THUNDERSTORMS. WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT COULD MOVE SOUTH INTO THE FORECAST AREA LATE MONDAY
OR EARLY TUESDAY.  SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...AND HEAVY RAINFALL...WOULD LIKELY RESULT ALONG
THIS BOUNDARY AS MOISTURE LEVELS IN THE ATMOSPHERE WILL REMAIN
HIGH THROUGH TUESDAY.  LOCATIONS THAT WOULD BE AFFECTED BY ANY
HEAVY RAINFALL ARE STILL UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Aug 13, 10:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1026 PM CDT SUN AUG 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLASH FLOOD      FORT STOCKTON           30.89N 102.89W
08/13/2006                   PECOS              TX   PUBLIC

            WAIST DEEP WATER ACROSS A LOW-WATER CROSSING IN SOUTH
            FORT STOCKTON NEAR MUSKINGUM LANE. THIS WAS HAMPERING
            CLEAN-UP RELIEF SINCE POWER LINES WERE DOWN FROM WIND
            DAMAGE FROM SAME STORM.

1005 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
08/13/2006                   ECTOR              TX   PUBLIC

            AT LEAST THREE FEET OF WATER IS FLOWING ACROSS THE
            200-400 BLOCK OF MUSKINGUM AVENUE.

1006 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
08/13/2006                   ECTOR              TX   EMERGENCY MNGR

            TWO APARTMENT BUILDINGS HAVE BEEN EVACUATED DUE TO SEVERE
            FLOODING ACROSS TOWN. ONE COMPLEX IS LOCATED ON THE 1100
            BLOCK OF UNIVERSITY DRIVE. THE OTHER COMPLEX IS LOCATED
            ALONG THE 800 BLOCK OF KELLY. SHELTERS ARE BEING SET UP.
            ROADS ARE BEING CLOSED ALL ACROSS ODESSA DUE TO THE
            SEVERE NATURE OF THE FLOODING.

&&

02

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:28 PM CDTFlash Flood WarningMAFEctor3 hr
Aug 13, 7:53 PM CDTSevere Thunderstorm WarningMAFAndrews67 min
Aug 13, 8:15 PM CDTSevere Thunderstorm WarningMAFEctor60 min
Aug 13, 10:15 PM CDTFlash Flood WarningMAFEctor3 hr
Aug 13, 11:57 PM CDTFlash Flood WarningMAFDawson3 hr
Aug 14, 4:50 AM CDTFlash Flood WatchMAFAndrews, Crane, Dawson, Ector, Gaines, Loving and 6 more3 days

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.